MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C0630
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/27/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of its pusher assembly.The embolization coil stretch resistance (sr wire) was fractured and the embolization coil was detached from its pusher.Conclusions: evaluation of the first returned ruby coil revealed that the sr wire was fractured.If the device is forcefully retracted against resistance, damage such as this may occur.The ovalization found in the returned lantern likely contributed to the resistance and eventual sr wire fracture of this ruby coil.Evaluation of the returned lantern revealed that the distal shaft was ovalized.This type of damage may have occurred due to forceful gripping or pinching during insertion, or while navigating the catheter through the patient¿s tortuous anatomy.This damage likely contributed to the reported resistance experienced while advancing the first ruby coil through the lantern.Evaluation of the second returned ruby coil revealed that the sr wire was fractured.This damage typically occurred due to forceful retraction against resistance.However, the complaint indicated that the ruby coil was removed intact.The root cause of this damage could not be determined.The compliant indicated the device was removed from the patient intact, therefore, this damage was likely incidental and may have occurred post-procedure.The second ruby coil¿s embolization coil and the second lantern referred to in the complaint was not returned to penumbra for evaluation.Penumbra coils and catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2018-00859.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using in the gastroduodenal artery (gda) using ruby coils and a lantern delivery microcatheter (lantern).It was noted that the patient's anatomy was tortuous.During the procedure, the physician placed a non-penumbra sheath in that patient's body, then advanced a lantern through the sheath.While attempting to advance a ruby coil through the lantern, the physician experienced resistance and subsequently, the ruby coil would not advance out of the end of the lantern; therefore, the lantern and ruby coil were removed.Upon removal, it was noticed that the lantern was bent.Therefore, the physician opened and placed a new lantern in the target vessel.While attempting to deploy a new ruby coil in the target vessel, the physician determined that the coil was too large and therefore, the ruby coil was removed intact.The procedure was completed using additional ruby coils, the second lantern and the same sheath.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7458916
Report Number3005168196-2018-00858
Device Sequence Number1067639
Product Code HCG
UDI-Device Identifier00814548013190
UDI-Public00814548013190
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 03/27/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date08/31/2022
Device Catalogue NumberRBY4C0630
Device Lot NumberF60371
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/04/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/27/2018
Initial Report FDA Received Date04/25/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age78 YR
Patient Weight55